Rigidity, hyperpyrexia and coma following fluphenazine enanthate

H. Y. Meltzer*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

59 Scopus citations

Abstract

Beginning one day after receiving fluphenazine enanthate (Prolixin Enanthate®), 25 mg, subcutaneously, an acute schizophrenic girl with mixed schizoaffective and excited catatonic symptomatology became mute and withdrawn, then developed severe muscular rigidity and hyperpyrexia, and finally became comatose. The patient developed large increases in serum creatine phosphokinase (CPK) activity by the third day of this syndrome. The previously described symptoms, which have been labeled the neuroloptic "malignant" syndrome (Delay and Deniker, 1968), diminished with supportive treatment and intravenous benztropine mesylate (Cogentin®). Because of renewed psychotic behavior, phenothiazine treatment was eventually restarted, including treatment with fluphenazine enanthate, without recurrence of the extrapyramidal or hypothalamic symptoms. The difficulty in distinguishing between the neuroleptic "malignant" syndrome and Stauder's "acute lethal catatonia" is emphasized. The relationship between these syndromes and malignant hyperpyrexia is discussed. Possible causes of the increased serum CPK activity are discussed.

Original languageEnglish (US)
Pages (from-to)337-346
Number of pages10
JournalPsychopharmacologia
Volume29
Issue number4
DOIs
StatePublished - Dec 1 1973

Keywords

  • "Lethal Catatonia"
  • Coma
  • Creatine Phosphokinase
  • Extrapyramidal
  • Fluphenazine Enanthate
  • Hyperpyrexia
  • Hypothalmus
  • Malignant Hyperpyrexia
  • Muscular Figidity
  • Neuroleptic "Malignant" Syndrome

ASJC Scopus subject areas

  • Pharmacology

Fingerprint Dive into the research topics of 'Rigidity, hyperpyrexia and coma following fluphenazine enanthate'. Together they form a unique fingerprint.

Cite this